Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 12:54 PM CDT for 5 counties in Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 12:54 PM CDT (17:54 UTC)
- Expired
- Jun 23, 2018, 1:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:12 PM CDT | TSTM WND DMG | East Brainerd, TN | TREES DOWN ON A FEW HOUSES IN A SMALL AREA ON MAPLEWOOD DRIVE. POSSIBLE MICROBURST. |
| Jun 23, 1:15 PM CDT | TSTM WND DMG | Chattanooga, TN | A FEW TREES WERE DOWN ACROSS THE COUNTY. |
| Jun 23, 1:15 PM CDT | TSTM WND DMG | Dunlap, TN | DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE COUNTY. |
| Jun 23, 1:40 PM CDT | TSTM WND DMG | Cleveland, TN | NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME BLOCKING ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 11:09 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WUUS54 KMRX 231754
SVRMRX
TNC007-011-065-115-153-231845-
/O.NEW.KMRX.SV.W.0071.180623T1754Z-180623T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
154 PM EDT SAT JUN 23 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Bradley County in east Tennessee...
Sequatchie County in east Tennessee...
Southwestern Bledsoe County in east Tennessee...
Eastern Marion County in east Tennessee...
Hamilton County in east Tennessee...
* Until 245 PM EDT/145 PM CDT/.
* At 153 PM EDT/1253 PM CDT/, severe thunderstorms were located along
a line extending from Gruetli-Laager to near Whitwell to near
Chattanooga Valley, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Chattanooga, Cleveland, Dunlap, Soddy-Daisy, Signal Mountain,
Walden, Lakesite, Whitwell, Charleston, Ridgeside, South Cleveland,
Fairmount, Harrison, East Cleveland, Wildwood Lake, Red Bank,
Collegedale, Powells Crossroads, Waterville and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Marion county. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3498 8547 3516 8551 3530 8563 3532 8556
3541 8549 3543 8554 3549 8554 3552 8559
3552 8513 3551 8513 3546 8514 3541 8502
3538 8503 3536 8497 3529 8495 3536 8488
3533 8481 3524 8473 3512 8473 3499 8478
TIME...MOT...LOC 1753Z 264DEG 46KT 3537 8566 3517 8548 3494 8543
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
758
WWUS54 KMRX 231818
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
218 PM EDT SAT JUN 23 2018
TNC115-231826-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-180623T1845Z/
Marion TN-
218 PM EDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.
LAT...LON 3499 8522 3520 8535 3535 8553 3541 8549
3543 8554 3549 8554 3552 8559 3552 8513
3551 8513 3546 8514 3541 8502 3538 8503
3536 8497 3529 8495 3536 8488 3533 8481
3524 8473 3512 8473 3499 8478
TIME...MOT...LOC 1816Z 264DEG 42KT 3548 8549 3520 8519 3496 8514
$$
TNC007-011-065-153-231845-
/O.CON.KMRX.SV.W.0071.000000T0000Z-180623T1845Z/
Bradley TN-Sequatchie TN-Bledsoe TN-Hamilton TN-
218 PM EDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM
EDT/145 PM CDT/ FOR BRADLEY...SEQUATCHIE...SOUTHWESTERN BLEDSOE AND
HAMILTON COUNTIES...
At 216 PM EDT/116 PM CDT/, severe thunderstorms were located along a
line extending from 9 miles northwest of Dunlap to near Lakesite to
near Ringgold, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Chattanooga, Cleveland, Dunlap, Soddy-Daisy, Walden, Lakesite,
Charleston, Ridgeside, South Cleveland, Harrison, East Cleveland,
Wildwood Lake, Fairmount, Red Bank, Collegedale, Waterville, Flat Top
Mountain, North Chickamauga Creek Gorge, Red Clay State Park and
Flint Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large hail and
damaging winds. People outside should move to a shelter, inside a
strong building and away from windows.
&&
LAT...LON 3499 8522 3520 8535 3535 8553 3541 8549
3543 8554 3549 8554 3552 8559 3552 8513
3551 8513 3546 8514 3541 8502 3538 8503
3536 8497 3529 8495 3536 8488 3533 8481
3524 8473 3512 8473 3499 8478
TIME...MOT...LOC 1816Z 264DEG 42KT 3548 8549 3520 8519 3496 8514
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:32 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 23, 12:32 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Morristown TN 132 PM EDT Sat Jun 23 2018 .AVIATION...Plenty of moisture will linger over the area. Will be some convection around at times, but timing, other than current convection approaching CHA, is still difficult. Right now appears there will be some convection around this afternoon, then again late tonight into Sunday. MVFR cig/vis look likely for a period again late tonight into early Sunday all sites. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 23, 2:43 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 343 AM EDT Sat Jun 23 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms will be possible late this afternoon and evening. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. The main threat for severe weather will be along and south of Interstate 40. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to marginally severe storms will also be possible Sunday afternoons. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 23, 12:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018
TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...
At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3532 8556 3530 8555
3527 8549 3527 8546 3520 8539 3504 8540
3501 8542 3498 8548 3499 8586 3522 8586
3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:18 PM CDT | Special Weather Statement | MRX | Marion | 42 min |
| Jun 23, 12:35 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 40 min |
| Jun 23, 1:36 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 39 min |
| Jun 23, 1:39 PM CDT | Special Weather Statement | MRX | Bledsoe, McMinn, Meigs, Rhea | 51 min |
| Jun 23, 1:52 PM CDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 38 min |
| Jun 23, 1:57 PM CDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Jun 23, 2:11 PM CDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.